Illinois, 2022

Hail in Illinois, July 15, 2022

July 15, 2022 · NWS ILX · 2 events in 1 county or zone

A storm cluster developed on the evening of July 15, 2022, near a warm front that was draped across central Illinois, producing isolated hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A storm cluster developed on the evening of July 15, 2022, near a warm front that was draped across central Illinois, producing isolated hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 15, 7:38 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 15, 7:38 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
838 PM CDT Fri Jul 15 2022

.SYNOPSIS...
Issued at 225 PM CDT Fri Jul 15 2022

A period of wet and unsettled weather will continue through Sunday
evening before conditions turn drier and much warmer Monday into
Tuesday. The stretch of dry weather will then extend into late
next week.

&&

.UPDATE...
Issued at 838 PM CDT Fri Jul 15 2022

Showers and some potential thunderstorm development is expected
through the remainder of the evening, and will likely become more
widespread overnight as a low level jet interacts with a frontal
zone across the area. Updates have increased PoPs several percent
and increased coverage of mentionable PoPs through tonight, but
otherwise little change to the forecast is needed with lows
generally dropping to lower 70s expected.

&&

.SHORT TERM...(This Weekend)
ISSUED AT 225 PM CDT Fri Jul 15 2022

A robust mid-level shortwave trough continues to pivot across the
Great Lakes region this afternoon with an attendant surface front
draped across central Illinois. This boundary will be the catalyst
for scattered showers and isolated thunderstorms later this
evening, even as the better upper-level forcing becomes displaced
further east. In the lower levels, a modest LLJ and warm isentropic
ascent will provide enough buoyancy and instability to support
widespread convective showers. A few rumbles of thunder will also
be possible, mainly along and south of a Macomb to Springfield to
Effingham line where MUCAPES will range between 500-1000 J/kg.

Forecast soundings reveal a low-level wedge of dry air, with the
better saturation occurring in the 2-4 km layer. Since saturation
is going to have to occur from the top-down, rainfall amounts
should largely be modest tonight into Saturday morning. The latest
12z HREF LPMM is offering less than 0.10" for most of central
Illinois, with a few localized pockets between 0.75"-1.00".

Low temperatures tonight will be propped up by abundant cloud
cover, with readings in the low 70s.

Aside from a few sprinkles through late morning, Saturday will be
far from a wash. Mid-level heights will increase slightly over the
region Saturday morning in response to low-level warm advection.
Global models are in excellent agreement in bringing a shortwave
ridge axis across central Illinois Saturday afternoon. This should
squelch precip chances for much of the day. Any breaks in the
clouds should help boost afternoon highs near 90 degrees.

The next best chance for widespread rain arrives Saturday evening
as another mid-level shortwave disturbance rounds the top of the
western ridge and digs across the Mid-Mississippi Valley. By this
time, a better plume of moisture will have surged out of the
western Gulf and into the region. With deeper saturation noted
within the troposphere, low pressure riding along the surface
boundary, and slow upper-level flow, we see the potential for a
swath of moderate- to- heavy rainfall to develop into Sunday. The
latest model guidance suggests the surface front stalls out
somewhere along the I-72 corridor, with the better moisture axis
laid out south of there. Our short-term, hi-res guidance doesn't
yet capture the entirety of the rainfall event, but WPC and NBM
guidance supports a 1-2" event.

.LONG TERM...(Monday through Friday)
ISSUED AT 225 PM CDT Fri Jul 15 2022

Conditions turn drier and much hotter to start the work week as
the western upper-level ridge becomes more pronounced in the wake
of the departing shortwave disturbance and attendant surface
front. Afternoon temperatures will return into the upper 80s or
low 90s Monday and Tuesday.

Notable variance exists within global and ensemble guidance for
the Tuesday/Wednesday timeframe. By then, another robust shortwave trough
tries to break down the upper ridge. Depending on the amplitude
and timing of this disturbance, a cold front could sag south into
central Illinois. And, with a seasonably hot and humid air mass in
place, there would likely be enough moisture, instability, and
shear to support severe weather. The only problem with messaging
this potential is that there is a 50/50 chance that the upper-
level disturbance digs far enough south to impact us, and this can
be seen using the WPC Cluster Analysis tool (linking together
similar solutions) for 500-mb heights.

By late next week, the western ridge once again becomes quite
pronounced. Sprawling surface high pressure will build along the
eastern periphery of this ridge, keeping precip chances low for
much of the Midwest. Temperatures will likely build back into the
low 90s by late next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 838 PM CDT Fri Jul 15 2022

Scattered showers and isolated thunderstorms will return this
evening, generally spreading from northwest to southeast. Vast
majority of time should be spent in VFR category, however isolated
MVFR cigs/vsbys will be possible. Timing any particular rain
shower or thunderstorm remains uncertain, but will have to be
handled by later amendments. Showers will taper off during the
morning. Some light/thin fog will be possible late in the night
mainly at KPIA and KBMI where skies will partially clear. Winds SE
6-10 kts expected through the period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...37
SYNOPSIS...MJA
SHORT TERM...MJA
LONG TERM...MJA
AVIATION...37
Hazardous weather outlook, Jul 15, 3:11 PM CST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
411 PM CDT Fri Jul 15 2022

ILZ027>031-036>038-040>043-047>051-162115-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-
411 PM CDT Fri Jul 15 2022

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are possible later Saturday through Sunday
night. At this time, the threat for severe storms appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ044>046-052>057-061>063-066>068-071>073-162115-
Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
411 PM CDT Fri Jul 15 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are possible later Saturday through Sunday
night. At this time, the threat for severe storms appears low but
locally heavy rainfall may pose a risk for flooding in urban areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MJA

In the hours before

Local storm report, Jul 15, 4:16 PM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
516 PM CDT FRI JUL 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       GERMANTOWN HILLS        40.77N 89.47W
07/15/2022  M1.50 INCH       WOODFORD           IL   PUBLIC

            RELAYED BY BROADCAST MEDIA.

0330 PM     HEAVY RAIN       WYOMING                 41.06N 89.77W
07/15/2022  M1.13 INCH       STARK              IL   PUBLIC

            RELAYED BY BROADCAST MEDIA.

0330 PM     HEAVY RAIN       BRADFORD                41.18N 89.66W
07/15/2022  M1.11 INCH       STARK              IL   PUBLIC

            RELAYED BY BROADCAST MEDIA.

0330 PM     HEAVY RAIN       ELMWOOD                 40.78N 89.97W
07/15/2022  M1.50 INCH       PEORIA             IL   PUBLIC

            RELAYED BY BROADCAST MEDIA.

&&

SHIMON
Local storm report, Jul 15, 4:19 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
519 PM CDT FRI JUL 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HEAVY RAIN       3 N SPEER               41.03N 89.65W
07/15/2022  M1.00 INCH       STARK              IL   MESONET

            MESONET STATION FW5696 PUTNAM.

&&

SHIMON
Special weather statement, Jul 15, 9:22 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1022 PM CDT Fri Jul 15 2022

ILZ043-044-053-054-160345-
Macon-Piatt-De Witt-Moultrie-
1022 PM CDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of northwestern
Moultrie, southern Piatt, south central De Witt and northeastern
Macon Counties through 1045 PM CDT...

At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oreana, or 7 miles northeast of Decatur, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Argenta around 1025 PM CDT.
  Cerro Gordo around 1035 PM CDT.

Other locations in the path of this storm include Bement and Hammond.

This includes Interstate 72 between mile markers 139 and 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3998 8910 4011 8896 3995 8847 3965 8869
TIME...MOT...LOC 0321Z 302DEG 29KT 3996 8887

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

37
Special weather statement, Jul 15, 9:44 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1044 PM CDT Fri Jul 15 2022

ILZ043>045-053>055-160415-
Douglas-Macon-Piatt-De Witt-Moultrie-Champaign-
1044 PM CDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of northern Moultrie,
southern Piatt, south central De Witt, southwestern Champaign,
northwestern Douglas and eastern Macon Counties through 1115 PM
CDT...

At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cerro Gordo, or near Decatur, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Hammond and Lovington.

This includes Interstate 72 between mile markers 136 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3991 8910 4007 8887 3994 8833 3956 8869
TIME...MOT...LOC 0344Z 309DEG 28KT 3987 8881

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

37

The radar

The Lincoln radar (KILX), 90 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Douglas

When
July 15, 10:00 PM CST to 10:05 PM CST
Where
Douglas County, 1 mi ESE of Arthur
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.715, -88.453

Hail, Douglas

When
July 15, 10:06 PM CST to 10:11 PM CST
Where
Douglas County, 2 mi W of Bourbon
Measured
1.5 in hail
Reported by
Public
Coordinates
39.750, -88.418

Report from county road 300 E. Report relayed by broadcast media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042919, 1042922.